Alert archive / Illinois / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 259, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Jul 4, 2012, 1:04 PM CDT for Saline County, Illinois. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2012, 1:04 PM CDT (18:04 UTC)
- Expired
- Jul 4, 2012, 1:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Saline County, IL
The radar
The Paducah radar (KPAH), 64 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1214 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
972 WUUS53 KPAH 041804 SVRPAH ILC165-041830- /O.NEW.KPAH.SV.W.0259.120704T1804Z-120704T1830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 104 PM CDT WED JUL 4 2012 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN SALINE COUNTY IN SOUTHERN ILLINOIS... * UNTIL 130 PM CDT. * AT 101 PM CDT...RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CARRIERS MILLS...OR 8 MILES SOUTHWEST OF HARRISBURG...MOVING SOUTH SOUTHEAST AT 10 TO 15 MPH. * LOCATIONS IN THE WARNED AREA INCLUDE... MAINLY RURAL AREAS OF SOUTHERN SALINE COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER INFORMATION. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3760 8855 3760 8871 3768 8870 3770 8864 TIME...MOT...LOC 1803Z 334DEG 11KT 3765 8863 WIND...HAIL 60MPH 1.00IN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:45 AM CDT, 6 hours 19 minutes earlier.
Area forecast discussion, Jul 4, 6:45 AM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
645 AM CDT WED JUL 4 2012
.UPDATE...
ISSUED AT 645 AM CDT WED JUL 4 2012
REVISED AVIATION DISCUSSION FOR 12Z TAFS.
&&
.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 217 AM CDT WED JUL 4 2012
AS THE H5 RIDGE OF HIGH PRESSURE BEGINS TO RE-ESTABLISH
ITSELF...IE NUDGE SOUTH AND EAST BACK ACROSS OUR CWA...IT SHOULD PULL
THE WARMER MID LEVEL AIR INTO THE NORTHWEST HALF OF OUR CWA TODAY.
AS A RESULT...JUST WENT WITH SCHC POPS OVER THE REMAINDER OF THE
AREA (GENERALLY SOUTH AND EAST OF A LINE FROM PRINCETON INDIANA TO
FULTON KENTUCKY). EXPECT STORMS TO FIRE IN THESE AREAS THIS
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. WITH NO TANGIBLE
SYNOPTIC FEATURES OR WIND SHEAR DONT EXPECT WIDESPREAD SEVERE
WEATHER...BUT WITH THE VERY HOT TEMPERATURES EXPECTED THIS AFTERNOON
GENERATING A DECENT LEVEL OF INSTABILITY...A STORM OR TWO COULD
BECOME SEVERE.
FROM THURSDAY THROUGH FRIDAY NIGHT...MODELS TRY AND DEVELOP
CONVECTION AROUND THE EASTERN PERIPHERY OF THE H5 RIDGE...THEN
BRING THE SHOWERS/STORMS ACROSS THE CWA FROM NORTHEAST TO
SOUTHWEST. TIMING AND PLACEMENT OF THIS CONVECTION VARIES WIDELY
BETWEEN MODELS...SO FOR THE TIME BEING WILL KEEP IT DRY UNTIL WE
SEE THE WHITES OF ITS EYES OR THERE IS A MORE CONSISTENT SIGNAL.
PROVIDING WE GET NO WIDESPREAD CLOUD COVER LIKE WE DID OVER A FEW
AREAS ON MONDAY...TEMPERATURES SHOULD TOP OUT EACH DAY IN THE UPPER
90S TO LOW 100S.
.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 217 AM CDT WED JUL 4 2012
THE HEAT WAVE IS FORECAST TO PERSIST INTO THE WEEKEND. MEDIUM RANGE
GFS/ECMWF/GEM OPERATIONAL AND ENSEMBLE RUNS REMAIN IN GOOD AGREEMENT
THROUGH THE WEEKEND. THE MID AND UPPER LEVEL RIDGE WILL BE CENTERED
OVER THE MISSOURI AND MID MISSISSIPPI VALLEYS ON SATURDAY. WITH THE
RIDGE NEARBY...MAINLY DRY CONDITIONS ARE ANTICIPATED. HIGHS SATURDAY
SHOULD RANGE JUST ABOVE THE 100 DEGREE MARK IN MOST LOCATIONS. WHILE
THE HEAT WILL NOT BE AS DRASTIC AS THE PAST WEEK...HIGHER AFTERNOON
DEW POINTS WILL STILL PUSH PEAK HEAT INDICES TOWARDS THE 105 DEGREE
MARK. CONSEQUENTLY...THE EXCESSIVE HEAT WARNING CONTINUES THROUGH
SATURDAY.
HEADING INTO EARLY NEXT WEEK...THE MID AND UPPER LEVEL RIDGE WILL
BEGIN TO WEAKEN AND RETROGRADE TOWARDS THE WEST...WHICH WILL ALLOW
THE UPPER FLOW PATTERN TO TURN NORTHWESTERLY ACROSS THE FORECAST
AREA. WITH THE APPROACH OF A FRONTAL BOUNDARY...CHANCES FOR SHOWERS
AND THUNDERSTORMS WILL BE ON THE INCREASE SUNDAY AND MONDAY. THIS IS
WHERE THE MODELS DIVERGE. THE GEM AND GFS ARE MORE AGGRESSIVE IN
SHIFTING THE RIDGE TO THE WEST AND DROPPING THE FRONTAL BOUNDARY
THROUGH THE AREA...WHILE THE ECMWF REMAINS THE SLOWER OF THE THREE.
GIVEN THE UNCERTAINTY...COLLABORATIVE CONSENSUS WAS TO STICK WITH A
BLENDED ENSEMBLE APPROACH FOR NOW UNTIL GREATER CONFIDENCE WITH ONE
PARTICULAR SOLUTION EMERGES. AS A RESULT...WE MAINTAIN SMALL CHANCE
POPS SUNDAY INTO SUNDAY NIGHT...WITH HIGHER CHANCES MONDAY INTO
TUESDAY AS THE COLD FRONT SLOWLY WORKS ITS WAY SOUTHWARD ACROSS THE
AREA.
THE LESSENING IMPACT OF THE RIDGE COMBINED WITH MORE SKY COVER
SHOULD HELP TAKE THE EDGE OFF TEMPERATURES...AS HIGHS ARE FORECAST
TO DROP FROM THE UPPER 90S SUNDAY INTO THE LOWER AND MID 90S MONDAY.
DEPENDING ON HOW FAR SOUTH THE FRONT DROPS...HIGHS ON TUESDAY MAY
ACTUALLY BE CLOSE TO NORMAL VALUES NEAR 90 DEGREES. LOWS THROUGH
EARLY NEXT WEEK ARE FORECAST IN THE LOWER TO MID 70S.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 645 AM CDT WED JUL 4 2012
VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. LIGHT AND
VARIABLE WINDS EARLY THIS MORNING WILL BECOME WEST 5 TO 10 KNOTS
AFTER 15Z...WITH SOME HIGHER GUSTS POSSIBLE IN THE AFTERNOON. AN
ISOLATED THUNDERSTORM CANNOT BE RULED OUT THIS AFTERNOON...
ESPECIALLY EAST OF A LINE FROM KEVV TO KPAH.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR ILZ075>078-
080>094.
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR MOZ076-086-
087-100-107>112-114.
IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR INZ081-082-
085>088.
KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR KYZ001>022.
&&
SHORT TERM...JP
LONG TERM....RJP
AVIATION.....RJPHazardous weather outlook, Jul 4, 3:26 AM CDT, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 326 AM CDT WED JUL 4 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-050830- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 326 AM CDT WED JUL 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING GENERALLY SOUTH AND EAST OF A LINE FROM PRINCETON INDIANA TO FULTON KENTUCKY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE AREA. PLEASE REFER TO THE WARNING PRODUCT FOR MORE DETAILS. AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE QUAD STATE. NUMEROUS BURN BANS ARE IN PLACE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES OF THUNDERSTORMS ARE FORECAST SUNDAY THROUGH TUESDAY. AT THIS TIME...SEVERE WEATHER CANNOT BE RULED OUT. THE EXCESSIVE HEAT WARNING CONTINUES THROUGH SATURDAY. PLEASE REFER TO THE WARNING PRODUCT FOR MORE DETAILS. AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JP
In the hours before
Special weather statement, Jul 4, 10:35 AM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1035 AM CDT WED JUL 4 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-042100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 1035 AM CDT WED JUL 4 2012 ...HEAT INDICES ALREADY TOPPING 100 DEGREES THIS MORNING AT MANY LOCATIONS... HEAT INDICES WERE ALREADY NEAR OR ABOVE THE CENTURY MARK LATE THIS MORNING OVER MUCH OF THE QUAD STATE REGION. AS OF 10 AM...THE HEAT INDEX WAS REPORTED TO BE RUNNING IN THE 100 T 105 DEGREE RANGE ALONG THE OHIO RIVER VALLEY...WITH GENERALLY 95 TO 100 ELSEWHERE. RELATIVE HUMIDITY LEVELS ARE QUITE SULTRY...ADDING TO THE DISCOMFORT OF ACTUAL AIR TEMPERATURES FROM 90 TO 95. HEAT WILL ONLY CONTINUE TO BUILD INTO THE AFTERNOON...EXCEPT FOR A FEW ISOLATED SPOTS THAT MAY RECEIVE A HEAT BREAKING THUNDERSTORM. REFER TO OUR EXCESSIVE HEAT WARNING FOR ADDITIONAL DETAILS RELATING TO THIS ONGOING...PERSISTENT HEAT WAVE. ALSO...DUE TO EXTREME DROUGHT CONDITIONS...PARCHED GRASSLANDS AND FOREST FUELS REMAIN VERY VULNERABLE TO RAPID BRUSH FIRE FLARE UPS. MOST LOCATIONS ARE OVER A FOOT OF RAIN BELOW NORMAL FOR THE YEAR. LUCKILY...WINDS SPEEDS SHOULD REMAIN IN CHECK. HOWEVER...OCCASIONAL WESTERLY WIND GUSTS IN THE 15 TO 20 MPH RANGE MAY OCCUR DURING THE HEAT OF THE AFTERNOON. MANY COMMUNITIES AND COUNTIES ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY HAVE BURN BANS IN PLACE. IN ADDITION...FIREWORKS ARE BANNED IN SOME AREAS UNTIL THE DROUGHT EASES. THROWING A CIGARETTE OUT A CAR WINDOW OR IGNITING FIREWORKS COULD START A WILDFIRE. SOME FIELD FIRES HAVE BEEN STARTED DUE TO LIGHTNING AND DOWNED POWER LINES. FIRE DANGER THROUGH THIS 4TH OF JULY HOLIDAY WILL BE VERY HIGH.
Special weather statement, Jul 4, 12:59 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1259 PM CDT WED JUL 4 2012 ILZ090-091-KYZ007-041845- HARDIN IL-LIVINGSTON KY-POPE IL- 1259 PM CDT WED JUL 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN HARDIN AND CENTRAL POPE COUNTIES IN SOUTHERN ILLINOIS...AND NORTHWESTERN LIVINGSTON COUNTY IN WESTERN KENTUCKY UNTIL 145 PM CDT... AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONGS THUNDERSTORM NEAR GOLCONDA...OR 20 MILES EAST OF VIENNA...MOVING SOUTHEAST AT BETWEEN 10 AND 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS BETWEEN 40 TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS THAT MAY BE IMPACTED INCLUDE... GOLCONDA...JOY AND CARRSVILLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. SMITH
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 12:42 PM CDT | Severe Thunderstorm Warning | PAH | Saline | 18 min |
| Jul 4, 1:23 PM CDT | Severe Thunderstorm Warning | PAH | Pope | 22 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.